Montana, 2008

Hail and Damaging Wind in Montana, July 19, 2008

July 19, 2008 · NWS GGW · 23 events in 3 counties and zones

An upper level shortwave trough exited lower Alberta and sparked several severe thunderstorms during the morning. Additional storms redeveloped in the afternoon before quickly exiting into North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An upper level shortwave trough exited lower Alberta and sparked several severe thunderstorms during the morning. Additional storms redeveloped in the afternoon before quickly exiting into North Dakota. Significant crop losses occurred with this event, but damage estimates and areal extent of the losses are not known.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 19, 9:12 AM MST, 3 minutes earlier.

Area forecast discussion, Jul 19, 9:12 AM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1012 AM MDT SAT JUL 19 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY...
12Z KGGW SOUNDING SHOWING THE AIRMASS IS VERY UNSTABLE. SI WAS -6
AND AWIPS SOUNDING PLOT SHOWED -9 LI. INVERSION AT 500 MB EASILY
OVERCOME. THE MAIN SHORTWAVE EXTENDS S FROM UPPER LOW CENTER IN S
SK INTO OUR MOST N ZONES THIS MORN WITH SURFACE LOW ON MT/ND
BORDER. RUC HAS A BETTER HANDLE ON THIS THAN 12Z NAM. OUTSIDE OF
THIS SHORTWAVE...SKIES ARE CLEAR THRU CWA THIS MORN...AND MOVEMENT
OF UPPER LOW WOULD INDICATE MOST OF ITS INFLUENCE TO REMAIN IN
CANADA. WILL REDUCE POPS...BUT WITH THE AIRMASS QUITE UNSTABLE YET
THIS AFTERNOON...ALTHOUGH LESS SO THAN THIS MORN...ISOLATED
CONVECTION COULD EASILY FORM. DUE TO EXPECTED LESSER AND LIMITED
COVERAGE NOW...WILL KEEP SMALL HAIL AND GUSTY WIND WORDING WITH NE
THIRD OF CWA IN SLIGHT RISK OF SEVERE. SIMONSEN

PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH
MONDAY...GOES WATER VAPOR IMAGERY SHOWS AN UPPER LOW SPINNING OVER
SOUTHERN ALBERTA EARLY THIS MORNING. AT THE SURFACE...A CONVERGENT
ZONE EXTENDS FROM WESTERN SASKATCHEWAN SOUTH THROUGH EAST CENTRAL
MONTANA...WHICH DIVIDES MOIST UNSTABLE AIR TO THE EAST AND DRY
STABLE AIR TO THE WEST. ISOLATED THUNDERSTORMS HAVE DEVELOPED ON
AND AHEAD OF THE SURFACE TROUGH OVERNIGHT AND HAVE PERSISTED.

THE UPPER TROUGH AND SURFACE TROUGH WILL PROGRESS EAST TODAY.
MEANWHILE...A COLD FRONT WILL BECOME MORE ORGANIZED OVER SOUTHERN
ALBERTA...AND STEADILY SINK SOUTHEAST ACROSS THE LOCAL FORECAST
AREA. WITH MORE SUN THAN CLOUDS TO BEGIN THE DAY THE ATMOSPHERE
WILL DESTABILIZE QUICKLY. NAM...GFS...AND RUC COMPUTE CAPE VALUES
IN EXCESS OF 2000 J/KG AND LIFTED INDEX VALUES AS LOW AS -7 BY 18Z
WITH NO CONVECTIVE INHIBITION EAST OF A LINE THROUGH GLASGOW AND
FLOWING WELLS. WITH NO INHIBITION...THUNDERSTORMS WILL BE QUICK TO
DEVELOP WITHOUT FULL SURFACE HEATING...WHICH WILL LIMIT SEVERE
POTENTIAL. HOWEVER...A FEW SEVERE STORMS ARE POSSIBLE...ESPECIALLY
IN THE FAR EASTERN ZONES.

BY THIS EVENING THE COLD FRONT WILL BE THROUGH THE
ENTIRE AREA WITH CLOUDS DISSIPATING AND THUNDERSTORMS TRACKING
INTO THE DAKOTAS. AN UPPER RIDGE WILL BEGIN TO BUILD OVER THE AREA
SUNDAY AND CONTINUE TO STRENGTHEN THROUGH THE REMAINDER OF THE
PERIOD. THEREFORE...DRY AND SUNNY CONDITIONS ARE EXPECTED...WITH
TEMPERATURES WARMING INTO THE 90S BY MONDAY. AJZ

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
SHORTWAVE MOVING ALONG THE CANADIAN BORDER WILL AFFECT THE
FORECAST AREA WEDNESDAY AND THURSDAY. THIS WILL BRING A COLD FRONT
SOUTH ON WEDNESDAY WITH A CHANCE OF THUNDERSTORMS. GFS IS SOMEWHAT
FASTER AND MUCH DRIER THAN THE ECMWF WITH THIS SYSTEM. WILL
MENTION A SLIGHT CHANCE OF THUNDERSTORMS FOR TUESDAY NIGHT AND WEDNESDAY.

UPPER RIDGE BUILDS BACK INTO MONTANA LATE IN THE WEEK WITH WARM AND
MAINLY DRY WEATHER. MODELS HAVE GOOD AGREEMENT ON THE RIDGE BUT
DIFFER ON THE TIMING OF ANY SHORTWAVES THAT THEY BRING ACROSS THE
RIDGE. WILL MAINTAIN A DRY FORECAST AT THIS TIME.

&&

.AVIATION...
LOOK FOR VFR CONDITIONS MOST OF THE TIME. COLD FRONT MOVING
THROUGH THE AREA WILL PRODUCE SOME THUNDERSTORMS THAT COULD BRING
BRIEF PERIODS OF MVFR CONDITIONS. EXPECT SCATTERED TO BROKEN
CLOUDS WITH BASES 6-8K FEET TODAY FOLLOWED BY MOSTLY CLEAR SKIES
TONIGHT. WEST TO NORTHWEST WINDS 10 TO 20 KNOTS WILL DEVELOP AFTER
THE COLD FRONT PASSES TODAY AND BECOME LIGHT AND VARIABLE THIS EVENING.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 18, 8:26 PM MST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
926 PM MDT FRI JUL 18 2008

MTZ016>027-059>062-190430-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
926 PM MDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Glasgow radar (KGGW), 90 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

22 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Daniels

When
July 19, 9:15 AM MST
Where
Daniels County, 12 mi S of Four Buttes
Measured
1 in hail
Reported by
Public
Coordinates
48.646, -105.600

The hail covered the ground.

Hail, Daniels

When
July 19, 9:23 AM MST
Where
Daniels County, 14 mi SSW of Scobey
Measured
0.88 in hail
Reported by
Public
Coordinates
48.613, -105.537

Hail, Daniels

When
July 19, 9:38 AM MST
Where
Daniels County, 16 mi SSE of Scobey
Measured
1.25 in hail
Reported by
Public
Coordinates
48.586, -105.286

Hail, Roosevelt

When
July 19, 9:40 AM MST
Where
Roosevelt County, 30 mi NNW of Poplar
Measured
1 in hail
Reported by
Public
Coordinates
48.501, -105.450

Hail, Roosevelt

When
July 19, 9:50 AM MST
Where
Roosevelt County, 5 mi ENE of Bredette
Measured
1.75 in hail
Reported by
Public
Coordinates
48.528, -105.199

The hail ripped off small tree branches.

Hail, Roosevelt

When
July 19, 10:12 AM MST
Where
Roosevelt County, 25 mi N of Brockton
Measured
0.75 in hail
Reported by
Public
Coordinates
48.512, -104.920

The hail covered the ground.

Hail, Roosevelt

When
July 19, 10:28 AM MST
Where
Roosevelt County, 14 mi WNW of Froid
Measured
0.88 in hail
Reported by
Public
Coordinates
48.407, -104.782

Hail, Roosevelt

When
July 19, 10:50 AM MST to 11:20 AM MST
Where
Roosevelt County, 10 mi E of Froid
Measured
1 in hail
Reported by
Public
Coordinates
48.330, -104.282

Hail, Roosevelt

When
July 19, 11:00 AM MST
Where
Roosevelt County, 3 mi N of Froid
Measured
0.75 in hail
Reported by
Public
Coordinates
48.373, -104.500

Hail, Sheridan

When
July 19, 11:05 AM MST
Where
Sheridan County, 5 mi E of Homestead
Measured
0.75 in hail
Reported by
Public
Coordinates
48.430, -104.391

Hail, Roosevelt

When
July 19, 11:25 AM MST
Where
Roosevelt County, 11 mi NNE of Mc Cabe
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.397, -104.278

Hail, Roosevelt

When
July 19, 11:35 AM MST
Where
Roosevelt County, 14 mi E of Froid
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
48.330, -104.195

The hail ranged from pea to golf ball size and broke some windows out of the home. Several acres of crop damage was also reported.

Hail, Roosevelt

When
July 19, 11:45 AM MST
Where
Roosevelt County, 9 mi NW of Culbertson
Measured
0.75 in hail
Reported by
Public
Coordinates
48.242, -104.658

Thunderstorm Wind, Daniels

When
July 19, 3:15 PM MST
Where
Daniels County, 4 mi NW of Peerless
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.841, -105.882

Half inch hail accompanied the wind.

Hail, Daniels

When
July 19, 3:20 PM MST
Where
Daniels County, 5 mi N of Peerless
Measured
1 in hail
Reported by
Public
Coordinates
48.872, -105.820

The hail wiped out a nearby wheat crop.

Hail, Daniels

When
July 19, 3:20 PM MST
Where
Daniels County, 4 mi N of Peerless
Measured
1.25 in hail
Reported by
Public
Coordinates
48.858, -105.820

The hail covered the ground and stripped most of the leaves from the trees. An estimated wind gust to 50 mph accompanied the hail.

Hail, Daniels

When
July 19, 3:35 PM MST
Where
Daniels County, 3 mi SSE of Four Buttes
Measured
0.75 in hail
Reported by
Public
Coordinates
48.780, -105.575

The hail ranged from half inch to penny size. Winds were estimated at 40 mph.

Hail, Daniels

When
July 19, 3:48 PM MST
Where
Daniels County, 3 mi S of Scobey
Measured
0.88 in hail
Reported by
Public
Coordinates
48.757, -105.420

The hail ranged from dime to nickel size and covered the ground.

Hail, Daniels

When
July 19, 4:15 PM MST
Where
Daniels County, 11 mi S of Flaxville
Measured
1.25 in hail
Reported by
Public
Coordinates
48.641, -105.170

The hail was mostly quarter size and stripped leaves from trees.

Hail, Daniels

When
July 19, 4:15 PM MST
Where
Daniels County, 9 mi S of Flaxville
Measured
1.75 in hail
Reported by
Public
Coordinates
48.670, -105.170

Hail, Sheridan

When
July 19, 4:25 PM MST
Where
Sheridan County, 21 mi WNW of Medicine Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
48.616, -104.924

Hail, Roosevelt

When
July 19, 4:40 PM MST
Where
Roosevelt County, 28.5 mi N of Brockton
Measured
0.88 in hail
Reported by
Public
Coordinates
48.563, -104.920

Hail, Daniels

When
July 19, 5:20 PM MST
Where
Daniels County, 3 mi S of Whitetail
Measured
0.75 in hail
Reported by
Public
Coordinates
48.857, -105.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111693, 111694, 111695, 111696, 111697, 111698, 111699, 111702, 111700, 111701, 111703, 111704, 111705, 111752, 111706, 111707, 111708, 111709, 111710, 111711, 111712, 111713, 111714.